Glaucoma Drops and Systemic Effects
Chat Highlights – April 17, 2013
Guest Speaker – Dr. Michael Pro
Lorraine Miller, Editor, Chat Topic Researcher
Moderator: Good evening! Tonight’s chat covers the topic, “Glaucoma Drops and Systemic Effects.” We would like to welcome Dr. Pro to the chat.
P: Dr. Pro, do medications used to treat glaucoma have clinically important systemic effects in some patients?
Dr. Pro: Absolutely. As many of you know, one of the most commonly used glaucoma drops is the class of beta blockers. These medicines have been around for over thirty years and are very effective. However, this class has a number of side effects that have been reported and may occur in a small percentage of treated patients. Beta blockers can cause decreased blood pressure and pulse, shortness of breath, very rare erectile dysfunction, and very rare alopecia. The beta receptors that are targeted in the eye are also found in many other organs thus causing effects in other parts of the body. Fortunately, these adverse side effects are usually rare, affecting less than five percent of treated individuals, but they can be serious in some individuals. For this reason, beta blocker eye drops like Timolol are often avoided in patients with serious heart or lung disease.
P: Can a patient control their own systemic effects from the eye drops?
Dr. Pro: Patients need to be aware of their medical issues. If you have asthma, you may need to mention this to your ophthalmologist when a new glaucoma drop is being prescribed. Also, patients need to use the drops as directed. I have had some patients use their drops more frequently than directed and this could lead to adverse effects. Proper drop installation and punctal occlusion, as discussed in previous chats, can help to reduce systemic absorption, and this may reduce the incidence of those rare adverse effects.
P: What effect does glaucoma medication have on other parts of the eye such as the conjunctiva or cornea?
Dr. Pro: There is a wealth of information on the effects of glaucoma drops on the cornea, particularly the ocular surface. It is well known that the preservatives used in glaucoma drops can be harmful to the ocular surface by disrupting the normal tear film. For this reason, many drop makers have been developing preservative free glaucoma drops. In addition, heavy use of multiple glaucoma drops can lead to conjunctival irritation. Chronic conjunctival inflammation may lead to reduced glaucoma surgical success, if surgery is eventually undertaken.
P: What steps can the patient take to reduce the side effects of glaucoma drops? Is punctal occlusion enough?
Dr. Pro: Good question. Systemic effects from modern glaucoma drops are uncommon and some classes of drops are safer than others. For example, adverse systemic effects from the prostaglandin analogues such as Xalatan, Travatan, Lumigan, and Zioptan are very rare. But to minimize the chance of an adverse effect, punctal occlusion may be helpful. Nothing, however, can guarantee that an individual will not have an adverse effect.
P: With patients who have undergone prior laser treatment and surgical procedures to control their glaucoma, do the drops work using a different mechanism due to the different anatomical changes that have taken place as a result of the surgery or laser?
Dr. Pro: The drops work in the same mechanism as before the surgery. In general, glaucoma surgery attempts to create a new drain. This new drain does not change the eye’s ability to create aqueous, nor does it change the effect of various receptors in the eye. The drops still target the same receptor as they did before the surgery. Some drops may be less effective after surgery due to scarring that can take place in the eye. For instance, prostaglandins may be less effective if the drain or angle is completely closed due to post operative scar tissue.
P: Are there any natural remedies that have been effective in treating glaucoma?
Dr. Pro: One the agents commonly discussed is ginkgo biloba which is thought to improve optic nerve head blood flow. There is a dearth of good data regarding herbal supplements and their positive effect in glaucoma patients. I usually recommend that my patients eat a healthy diet, avoid cigarettes along with excessive coffee or alcohol, and get plenty of exercise.
P: In glaucoma patients who have retinal flashes and floaters secondary to lattice degeneration, does a vitrectomy help?
Dr. Pro: Flashes and floaters can be symptoms of a retinal tear or detachment and a vitrectomy may be required to repair a retinal tear or detachment. In general, the decision to undergo a vitrectomy is independent of the patient having glaucoma. However, glaucoma patients may have issues after the retinal surgery with elevated intraocular pressure and require more of a team-approach in post operative care.
Moderator: Our chat has concluded. Thank you, Dr. Pro, for your continued support.
Dr. Pro: Thank you everyone for a great chat tonight.